Anesthesia Complication During Root Canal Therapy

A male patient in his early forties with a known history of hepatitis and liver disease underwent root canal therapy on tooth 30 performed by the defendant endodontist. The procedure lasted more than three hours.

During the procedure, the practitioner administered intravenous midazolam 20 milligrams, diazepam 45 milligrams, and morphine 40 milligrams.   

Upon release from the office after the procedure, the patient returned home, where he continued to sleep. His wife became concerned when she found him snoring, breathing shallowly and difficult to awaken. When she contacted the practitioner’s office, she was advised that additional morphine was administered towards the end of the procedure to maintain sedation, causing his drowsiness.

An hour later, the patient was found unresponsive and not breathing. The patient’s wife called 9-1-1. The patient was rushed to the hospital, where he was later pronounced dead.

The cause of death was determined to be aspiration pneumonia, resulting from intoxication due to the combined effects of multiple CNS-depressant medications (midazolam, diazepam, and morphine). Toxicology tests detected no other drugs or alcohol.

The patient’s wife filed a lawsuit against the endodontist. Lapses in the standard of care made the case difficult to defend, and the case wound up settling for over $1 million.